Missouri, 2008

Flash Flooding in Missouri, September 12, 2008

September 12, 2008 · NWS EAX · 9 events in 3 counties and zones

Thunderstorms were observed in the early morning hours of September|12, 2008, mainly along and south of Interstate 70. These thunderstorms|produced very heavy rains with flash flooding reported in several|locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Thunderstorms were observed in the early morning hours of September|12, 2008, mainly along and south of Interstate 70. These thunderstorms|produced very heavy rains with flash flooding reported in several|locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 12, 4:50 AM CST, 23 minutes earlier.

Area forecast discussion, Sep 12, 4:50 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 AM CDT FRI SEP 12 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

PLACEMENT AND AMOUNTS OF QPF THE NEXT COUPLE OF DAYS CONTINUES TO BE
THE MAIN CHALLENGE IN THE SHORT TERM. ISENTROPIC LIFT ON THE 305-310K
SFC TRIGGERED A HEAVY BAND OF RAIN ACR NWRN MO OVERNIGHT...BUT THE
PRECIPITATION IS DIMINISHING AS THE LOW LEVEL JET VEERS AS PER PROFILERS.

A LARGER AREA OF RAIN WITH A FEW EMBEDDED THUNDERSTORMS WERE
DEVELOPING IN CNTRL/ERN KS INTO SWRN MO. THIS AREA OF RAIN IS IN AN
AREA OF MODEST ISENTROPIC LIFT AHEAD OF A WEAK SHORTWAVE MOVING INTO
SRN KS. THE ISENTROPIC LIFT IS BEING FOCUSED AHEAD OF AN IMPRESSIVE
H7-H5 THETAE RIDGE WITH PRECIPITABLE WATER VALUES AROUND 2.25 INCHES.

NAM/GFS RATHER SIMILAR THE NEXT 48 HOURS AS THE ROCKIES UPPER TROUGH
SHEARS ENE TO THE NORTH OF THE CWA SATURDAY. AS PER MODELS...UPPER
TROUGH TO INDUCE CYCLOGENESIS IN NWRN MO THIS MORNING WITH THE SFC
WAVE MOVING ALONG THE INVERTED TROUGH IN XTRM NWRN MO TNGT AND EARLY SATURDAY.
THE MODELS APPEAR TO HAVE THE RIGHT IDEA AS PRESSURE FALLS HAVE BEEN
APPARENT IN NWRN OK.

NAM SUGGESTS THAT THE H8-H7 THETAE RIDGE WILL MOVE NORTH INTO CNTRL
MO TODAY WITH MODEST ISENTROPIC LIFT NORTH OF THE RIDGE.
THEREFORE...HIGHEST QPF WILL LIKELY BE FOCUSED ACROSS THE NWRN TWO
THIRDS OF THE CWA. AS THE SFC WAVE HEADS TOWARD IA TONIGHT...MODEST
ISENTROPIC LIFT IN A VERY MOISTURE RICH ENVIRONMENT WILL ONCE AGAIN
FOCUS HEAVY RAINFALL FOR NWRN MO. THE ISENTROPIC LIFT WILL SHIFT NE
INTO IA LATE FRIDAY NIGHT...ONLY TO BE REPLACED WITH DEEP LOW LEVEL
MOISTURE CONVERGENCE AHEAD OF A COLD FRONT WHICH WILL SWEEP INTO MO
SATURDAY MORNING.

AREAL RAINFALL AMOUNTS ALONG THE BOUNDARY LATE FRIDAY NIGHT THROUGH
SATURDAY NIGHT ARE NOT EXPECTED TO BE AS HEAVY AS TNGT AS THE FORCING
IS NOT AS STRONG AND PRECIPITABLE WATER VALUES GRADUALLY DECREASE. REGARDLESS...THE
FLOOD WATCH MAY NEED TO BE EXTENDED INTO THE DAY LIGHT HOURS ON
SATURDAY. WILL LET THE DAY SHIFT MAKE THE FINAL CALL. DESPITE THE
EMPHASIS NOW BEING PLACE ON NWRN MO FOR THE HEAVIEST RAIN...WILL
STILL KEEP THE FLOOD WATCH IN EFFECT FOR THE SERN GRIDS DUE TO LACK
OF CONFIDENCE ON THE HEAVIEST QPF PLACEMENT. IN ADDITION...LATEST
RADAR TRENDS SUGGEST THAT HEAVY RAINFALL IS LIKELY ACR THE SRN GRIDS
AT LEAST FOR A FEW HOURS EARLY THIS MORNING.

OTHERWISE...PREFER THE ECMWF/NAM AND UKMET ON THE HANDLING OF THE
FUTURE REMNANTS OF IKE. GFS HAS BUCKED THE LATEST TRENDS BY BEING
MUCH SLOWER AND FURTHER NW ON SUNDAY. REGARDLESS...THERE IS THE
POTENTIAL FOR ADDITIONAL HEAVY RAIN FOR THE EXTREME SERN CWA SATURDAY
NIGHT AND SUNDAY.

DB

&&

.AVIATION...

AREA OF LIGHT TO MODERATE RAIN IS SPREADING NORTH INTO THE KC METRO
EARLY THIS MORNING. VFR/MVFR CIGS IN RAIN WILL GRADUALLY BECOME IFR
DUE TO SATURATION OF THE LOWER LEVELS. IN ADDITION...LOWER CIGS ABOUT
50 MILES SOUTH OF THE METRO WILL GRADUALLY SPREAD NORTH. RAIN WILL
GRADUALLY DIMINISH THIS AFTN WITH CIGS RISING TO BETWEEN 1000-2000
FEET. MVFR CIGS AND VSBYS WILL LIKELY LAST INTO THE EVENING...BEFORE
NEXT BATCH OF RAIN DROPS CIGS AND VSBYS ONCE AGAIN AFT 06Z.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH UNTIL 7 AM SATURDAY FOR MOZ001-MOZ002-MOZ003-MOZ004-
     MOZ005-MOZ006-MOZ007-MOZ008-MOZ011-MOZ012-MOZ013-MOZ014-
     MOZ015-MOZ016-MOZ017-MOZ020-MOZ021-MOZ022-MOZ023-MOZ024-
     MOZ025-MOZ028-MOZ029-MOZ030-MOZ031-MOZ032-MOZ033-MOZ037-
     MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-MOZ046-MOZ053-
     MOZ054.

KS...FLOOD WATCH UNTIL 7 AM SATURDAY FOR KSZ025-KSZ057-KSZ060-KSZ102-
     KSZ103-KSZ104-KSZ105.
Hazardous weather outlook, Sep 12, 4:57 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 AM CDT FRI SEP 12 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
557 AM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A SERIES OF UPPER LEVEL DISTURBANCES...A WEAK COLD FRONT AND COPIOUS
TROPICAL MOISTURE WILL LEAD TO THE POTENTIAL FOR HEAVY RAINFALL
THROUGH TONIGHT. ONE TO THREE INCHES ARE POSSIBLE...MAINLY NORTH OF A
LINE FROM KANSAS CITY TO KIRKSVILLE. OTHERWISE...ISOLATED
THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. SEVERE WEATHER IS NOT
EXPECTED WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS A COLD FRONT MOVES ACROSS THE OUTLOOK AREA ON
SATURDAY...ADDITIONAL RAINFALL AND ISOLATED THUNDERSTORMS ARE LIKELY.
THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT AN ADDITIONAL INCH OF
RAINFALL IS POSSIBLE.

FOR SATURDAY NIGHT AND SUNDAY...THE FUTURE REMNANTS OF HURRICANE IKE
WILL MOVE THROUGH NORTHWESTERN ARKANSAS INTO SOUTHEASTERN MISSOURI.
THIS TRACK MAY PRODUCE ADDITIONAL HEAVY RAINFALL OF 1 TO 2 INCHES FOR
AREAS GENERALLY SOUTH OF A LINE FROM BUTLER TO CLINTON TO BOONVILLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS ARE URGED
TO RELAY ANY RAINFALL AMOUNTS TO LOCAL LAW ENFORCEMENT OR THE
NATIONAL WEATHER SERVICE.

The radar

The Pleasant Hill radar (KEAX), 91 km away, was scanning. The volume nearest the first event began at 11:11 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Pettis

When
September 12, 5:13 AM CST to 11:13 AM CST
Where
Pettis County, Sedalia to 0.51 mi NNW of Sedalia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.700, -93.230

Two to three feet of water was reported over the road at Highway 50 and Center. Several cars were reported stranded.

Flash Flood, Cooper

When
September 12, 5:18 AM CST to 11:18 AM CST
Where
Cooper County, 4.15 mi S of Bunceton to 3.77 mi W of Cotton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.720, -92.800

Approximately six inches of water was reported over the road on Highway B.

Flash Flood, Cooper

When
September 12, 5:18 AM CST to 11:18 AM CST
Where
Cooper County, 1.38 mi S of Prairie Home to 1.18 mi S of Prairie Home
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.800, -92.600

Water was reported over Highway W, one mile south of Highway J. Vehicle was reported stalled with water up to the door.

Flash Flood, Henry

When
September 12, 5:40 AM CST
Where
Henry County, 0.69 mi S of Montrose to 1.06 mi SSW of Montrose
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.260, -93.980

High waters were reported to cover the majority of Highway K in Montrose.

Flash Flood, Henry

When
September 12, 5:40 AM CST to 11:40 AM CST
Where
Henry County, 3.1 mi WNW of Clinton to 0.99 mi W of Clinton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.396, -93.824

High waters were reported on Highway 7, due to the heavy rains.

Flash Flood, Henry

When
September 12, 5:40 AM CST to 11:40 AM CST
Where
Henry County, 2.97 mi SSW of Quarles to 2.47 mi SSW of Quarles
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.430, -93.770

High waters were reported on Highway 13.

Flash Flood, Henry

When
September 12, 5:40 AM CST to 11:40 AM CST
Where
Henry County, 1.76 mi SW of Calhoun to 1.78 mi ENE of Lewis
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.450, -93.650

High waters were reported along Highway 52.

Flash Flood, Cooper

When
September 12, 6:20 AM CST to 12:20 PM CST
Where
Cooper County, 3.62 mi SSW of Boonville Viertel Ar to 3.28 mi NW of Clarks Fork
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.920, -92.700

High waters were reported along Highway 87.

Flash Flood, Cooper

When
September 12, 8:45 AM CST to 2:45 PM CST
Where
Cooper County, 1.38 mi S of Bellair to 1.42 mi S of Bellair
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.810, -92.850

High waters were reported along Highway E, 2 miles west of Highway 5.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134897, 134899, 134900, 134901, 134902, 134903, 134904, 134905, 134906.